Alert archive / Iowa / Flash Flood Warnings in 1996

Flash Flood Warning 1, NWS Quad Cities, IA

May 8, 1996Van Buren County, Iowa

NWS Quad Cities, IA issued this flash flood warning at May 8, 1996, 11:43 PM CDT for Van Buren County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1996, 11:43 PM CDT (04:43 UTC)
Expired
May 9, 1996, 3:51 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 149 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
253 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 090444
FFWMLI
IAC177-091045-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 PM CDT WED MAY 8 1996
 
THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A
FLASH FLOOD WARNING
EFFECTIVE UNTIL  545 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST IOWA
 
   ...VAN BUREN COUNTY
 
AT 1145 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATING VERY
HEAVY RAINS IN EXCESS OF TWO INCHES HAD FALLEN OVER PARTS OF VAN BUREN
COUNTY AND KEOSAUQUA OVER THE LAST HOUR. DUE TO THE SATURATED GROUND
FROM EARLIER RAINS...ANY ADDITIONAL RAINFALL WILL LIKELY PRODUCE FLASH
FLOODING ESPECIALLY IN URBAN AREAS AND ALONG SMALL STREAMS.
 
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!
 
HOLSTEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 8, 8:02 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, May 8, 8:02 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT WED MAY 8 1996

SUBSIDENCE IN THE WAKE OF THE MCS THIS MORNING CLEANED OUT THE SKIES
ACROSS MUCH OF IOWA TODAY.  SATELLITE SHOWS THIS WELL AND NOW SHOWS THE
BEGININGS OF THE NEXT MCS ACROSS KANSAS/NEBRASKA.  LATHROP AND FAIRBURY
PROFILERS SHOW THE LOW LEVEL WINDS PICKING UP.  00Z HAND ANALYSIS AND
MAPS FRONTOGENESIS FUNCTION SHOW FRONT EXTENDING FROM KANSAS ACROSS
SOUTHWEST IOWA TO NORTHERN ILLINOIS.

12Z MODELS PUSHED THE FRONT NORTH AND THEIR 12 HOUR FORECASTS VERIFIED
WELL WITH CURRENT HAND ANALYSIS.  STRONG QG FORCING SHOWN ACROSS
FORECAST AREA BY 12Z AND PCPN MAX WILL BE CENTERED OVER I80.  THIS MORE
NORTHERLY TRACK WILL KEEP THE HEAVIEST RAINS OUT OF THE SAME TRACK AS
LAST NIGHT... BUT STILL CONCERNED ABOUT FLOODING THERE AND HERE.  PWS
SIMILAR TO LAST NIGHT ONLY FURTHER NORTH.  TIMING SHOULD BE AFTER 8 OR
9Z.

FFG VALUES SIMILAR ACROSS THE NORTHERN HALF OF THE FORECAST AREA TO
WHAT WE SAW LAST NIGHT... AND WITH SIMILAR RAINFALL AMOUNTS POSSIBLE...
WONDER ABOUT NEED FOR FLASH FLOOD WATCH MOST AREAS.  CURRENT WATCH
ACROSS ILLINOIS IS GOOD AND JUST LOOK TO EXPAND IT NORTH TO I80.  AM
MOST CONCERNED ACROSS SOUTHEAST IOWA WHERE HEAVY RAINS FELL LAST NIGHT.
RECOMEND THAT AT THE VERY LEAST IOWA ZONES SOUTH OF HIGHWAY 34 BE PLACED
IN A FLASH FLOOD WATCH.

CID 58/++  DBQ 55/++  MLI 59/++  BRL 63/90

HIRSCH

In the hours before

Special weather statement, May 8, 9:17 PM CDT, 2 hours 26 minutes before
IAZ030-040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-
002-007-009-015>018-024>026-034-035-091200-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
914 PM CDT WED MAY 8 1996

...HEAVY RAINFALL POSSIBLE AGAIN ON THURSDAY MORNING...

A FRONT ACROSS SOUTHWESTERN IOWA AND NORTHERN ILLINOIS WILL BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA.  ABUNDANT
MOISTURE RACING OVER THE FRONT HAS ALREADY INITIATED A LARGE COMPLEX OF
THUNDERSTORMS ACROSS EASTERN NEBRASKA.  THESE THUNDERSTORMS WILL TRACK
EASTWARD ALONG THE A FRONT ACROSS IOWA... REACHING EASTERN IOWA AND
NORTHWEST ILLINOIS EARLY THURSDAY.

MOST OF THE SEVERE WEATHER ASSOCIATED WITH THIS COMPLEX IS EXPECTED TO
OCCUR THIS EVENING ACROSS NEBRASKA AND WESTERN IOWA.  THE MAIN THREAT
FOR EASTERN IOWA AND NORTHWEST ILLINOIS WILL BE LOCALLY HEAVY RAINFALL
THURSDAY MORNING.

RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS NEAR 3 INCHES CAN
BE EXPECTED ALONG I80 OVERNIGHT.  HEAVY RAINFALL IN A SHORT PERIOD OF
TIME COULD PUSH SOME LOCATIONS INTO FLASH FLOODING SITUATIONS.

AREAS ALONG AND SOUTH OF HIGHWAY 34 RECEIVED BETWEEN ONE AND FOUR
INCHES OF RAINFALL EARLY WEDNESDAY MORNING AND RAINFALL IN EXCESS OF AN
INCH COULD CAUSE ADDITIONAL FLOODING.  FOR THIS REASON A FLASH FLOOD
WATCH IS IN EFFECT FOR THE ILLINOIS COUNTIES OF HENDERSON... WARREN...
HANCOCK... AND MC DONOUGH.

AGAIN AT THIS TIME SEVERE THUNDERSTORMS ARE NOT EXECTED IN OUR AREA...
HOWEVER THE POTENTIAL FOR VERY HEAVY RAINFALL IS JUST AS SERIOUS A
THREAT.

STAY TUNED FOR UPDATES ON THIS POTENTIALLY HAZARDOUS WEATHER
SITUATION.

HIRSCH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:22 PM CDTSevere Thunderstorm WarningDVNVan Buren68 min
May 9, 12:04 AM CDTSevere Thunderstorm WarningDVNLee56 min
May 9, 12:21 PM CDTSevere Thunderstorm WarningDVNVan Buren69 min
May 9, 12:35 PM CDTSevere Thunderstorm WarningDVNHenry40 min
May 9, 12:43 PM CDTSevere Thunderstorm WarningDVNDes Moines47 min
May 9, 12:50 PM CDTSevere Thunderstorm WarningDVNHenry25 min
May 9, 6:23 PM CDTSevere Thunderstorm WarningDVNWashington67 min

Nearby

Flash Flood Warnings in Iowa, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.